Combining dolutegravir with isoniazid plus rifapentine may lead to serious side effects, including flu-like syndrome and elevated transaminase levels. The findings come from a drug-drug interaction study conducted by researchers at the National Institute of Health and Colorado State University.
For patients with human immunodeficiency virus (HIV) and latent tuberculosis infection, once-weekly isoniazid and rifapentine is a current treatment option. To examine the interaction between these treatments and the first-line antiretroviral drug, dolutegravir, researchers conducted a single-center, open-label, fixed-sequence, interaction study in healthy volunteers.
Study participants initially received oral dolutegravir 50mg once-daily alone for the first 4 days, and then concomitantly with once-weekly isoniazid 900mg, rifapentine 900mg, and pyridoxine 50mg on days 5-19.
The study had to be cut short when 2 of 4 subjects developed serious toxicities following the third isoniazid-rifapentine dose. The authors note that "markedly elevated levels of interferon-γ, CXCL10, CRP and other cytokines were temporally associated with symptoms."
On day 14, about 14 to 72 hours after the second isoniazid-rifapentine dose, dolutegravir area under the curve (AUC) was found to be reduced by 46% (90% CI [0.27, 1.10], P=0.13). In addition, isoniazid AUCs were 67 to 92% higher in participants who developed toxicities.
The serious drug-drug toxicities identified in the study were ‘unexpected' by the authors. “Additional investigations are necessary to examine the safety and efficacy of co-administering these medications,” they concluded.